The Journal of Trauma: Injury, Infection, and Critical Care · 1978 · 11 citations · 0 references
MedicineNeurological SurgeryNeurologyPsychometricsSummative AssessmentTrauma NeurosurgeryNeurological AssessmentNeurological ExaminationTraumatic Brain InjuryTraumatic Injury AssessmentAssessment Of Clinical JudgmentClinical Judgment In PrognosticationInjury ScoringInjury Severity ScoreNeurologic Status AssessmentNeurological Injury AssessmentPupillary Reactivity AssessmentTraumatic Brain Injury Severity Assessment
A zero to 100 digital scoring system for brain injury has been devised. Items scored are vital signs, ability to speak and follow commands, or when unable to do so, a nonverbal response to pain, pupillary reactivity and equality, eyelid opening, and extremity strength. Certain parameters are weighted more heavily than others. The system also allows the examiner to modify serial scores by up to four points in a positive or negative direction based on clinical judgment of improvement or worsening. Over 100 adult patients have been scored, and when evaluated simultaneously by two physicians, the two objective scores usually are within 1 to 3 points of each other and the subjective score varies less. It is possible to express the clinical course of brain-injured patients numerically. Those with an initial score of 25 or less have an extremely poor prognosis and those with 75 or more do very well.